Texas, 2013

Drought in Texas, December 1 to 31, 2013

December 1 to 31, 2013 · NWS LUB · 22 events in 22 counties and zones

A slight expansion in worsening drought conditions occurred during the month of December. Despite two winter storms and below average temperatures, no large scale improvement to the drought was noted.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5.0 million
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A slight expansion in worsening drought conditions occurred during the month of December. Despite two winter storms and below average temperatures, no large scale improvement to the drought was noted. Only Bailey County and Hall County remained in drought conditions less than severe (D2).

The month of December saw unusually cool temperatures across the entire region. Arctic outbreaks occurred over much of the eastern U.S. with some of this frigid air spilling into West Texas. By the end of the month, Lubbock was 1.9 degrees below normal while Childress was 2.5 degrees below normal. This marks the second consecutive month of below normal temperatures. Precipitation was spotty through the first half of the month with a more widespread precipitation event occurring on the 20th and 21st. While the central Texas Panhandle saw several inches of snow, the extreme southern Texas Panhandle into the Rolling Plains saw freezing rain and rain. The Rolling Plains measured between one and two inches of rainfall from this single event. Several inches of snow were observed over the Rolling Plains and extreme southeastern Texas Panhandle on the 5th and 6th. Also, significant ice accumulations were experienced in the southern South Plains for the same time period. Keetch-Byram Drought Index values over the South Plains remained unchanged with observed values between 400 and 500. Over the Rolling Plains and extreme southeastern Texas Panhandle, values improved to between 400 and 500.

Wildfire activity was very low through December however fuels reached a cured state. Following a year with precipitation values between 50 and 75 percent of normal, there was an increase in tall cured grasses. These grasses were less than normal but increased from the previous two years. The areas with greatest fuel loads were the eastern South Plains into the Rolling Plains and extreme southeastern Texas Panhandle. Cotton harvesting was complete by the end of December with winter wheat crops having mixed results thus far.

Economic losses due to drought through December since the drought began were estimated near $3.0 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 30, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1059 PM CST SAT NOV 30 2013

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH 06Z MONDAY. HIGH CLOUDS WILL
BEGIN TO DECREASE AT BOTH TERMINAL DURING THE AFTERNOON... WITH
SKC CONDITIONS EXPECTED BEYOND 00Z.

&&

PREV DISCUSSION... /ISSUED 354 PM CST SAT NOV 30 2013/

SHORT TERM...
DOWNSLOPE FLOW HAS HELPED WARM TEMPERATURES INTO THE 60S THIS
AFTERNOON AS A THICK CIRRUS SHIELD HAS PREVENTED ANYWHERE FROM
REACHING THE 70 DEGREE MARK IN THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS...OR ROLLING PLAINS. INCREASING SUBTROPICAL
FLOW ALOFT WILL LIKELY KEEP HIGH CLOUDS IN PLACE TONIGHT...THUS
MAKING FOR WARMER OVERNIGHT LOWS RANGING FROM THE LOW 30S TO NEAR 40
ON THE CAPROCK TO UPPER 30S-MID 40S IN THE FAR SOUTHEASTERN
PANHANDLE AND ROLLING PLAINS. A WEAK COOL FRONT WILL SLIDE SOUTH
ACROSS THE FAR SOUTHERN PANHANDLE TONIGHT BEFORE ACCELERATING SOUTH
SUNDAY AFTERNOON DOWNWIND OF VEERING NORTHWESTERLY UPPER FLOW IN
ASSOCIATION WITH A WEAK SHORTWAVE TROUGH. THIS WILL DECREASE
THICKNESSES AS COOLER AIR MOVES IN ALOFT AND KNOCKS HIGH
TEMPERATURES DOWN A DEGREE OR TWO FROM SATURDAY/S FOR MOST
LOCATIONS. HOWEVER...PORTIONS OF THE SOUTHERN SOUTH/ROLLING PLAINS
SHOULD SEE TEMPERATURES NEAR OR JUST ABOVE SATURDAY/S WITH THE
FRONTAL PASSAGE NOT OCCURRING UNTIL LATER IN THE AFTERNOON.

LONG TERM...
BENIGN WEATHER IS EXPECTED TO LAST THROUGH TUESDAY...UNDER DRY NW
FLOW ALOFT WITH LIGHT W-NW SURFACE WINDS MONDAY TRANSITIONING TO
STRONGER W-SW BREEZES BY TUESDAY. HIGHS SHOULD BE IN THE 60S AND
70S BOTH DAYS.

THE FORECAST HEADACHE BEGINS AS EARLY AS TUESDAY AS ENERGETIC
UPPER LEVEL STORM SYSTEM MOVES OUT OF THE GULF OF ALASKA AND THRU
THE INTER-MOUNTAIN WEST. SHORTWAVE SPINNING ACROSS THE US/CAN
BORDER WILL HELP SEND A COLD FRONT SOUTH THROUGH THE HIGH PLAINS.
GUIDANCE CONSISTENCY BEGINS TO BREAK DOWN TUESDAY AS GFS SPEEDS UP
THE FRONT...MOVING IT THROUGH THE CFWA LATE TUESDAY WHILE THE
ECMWF AND CMC ARE NEARLY 24 HORUS LATER. OF COURSE THE TIMING OF
THE FROPA WILL HAVE A BIG IMPACT ON WEDNESDAY/S TEMPS...AS
EVIDENCED BY THE GFS MOS WHICH WENT FROM 73 TO 51 FOR A HIGH AT
KLBB. AT THIS TIME WE WILL TEND TOWARD THE SLOWER FROPA...UNTIL
SUCH TIME AS THERE IS BETTER AGREEMENT. AS FOR THE UPPER-
LEVELS...THE GFS BREAKS UP THE TROUGH INTO SEVERAL WEAKER PIECES
WHICH PASS ACROSS THE AREA THU THRU SUNDAY...WITH THE FIRST PIECE
THE STRONGEST. THE ECMWF IS MORE CONSOLIDATED AND SLOWER...SHOWING ONE
TROUGH PASSING LATE THU/EARLY FRIDAY AND SECOND ON MONDAY. FOR NOW
WE WILL CONTINUE TO CONCENTRATE ON THURSDAY/FRIDAY PERIOD...AND
WILL LEAN TOWARD THE ECMWF. WE DID ADD A SLIGHT CHANCE OF SHOWERS
ACROSS THE AREA THURSDAY AFTERNOON AS LIFT SPREADS ACROSS THE AREA
AHEAD OF THE UPPER TROUGH. WE CONTINUED THE SLGT CHANCE MENTION
THROUGH FRIDAY MORNING...AND ADDED A MENTION IN THE SE ZONES THRU
MIDDAY FRIDAY. PRECIP TYPE STILL LOOKS LIKE A WINTRY MIX DURING
THIS PERIOD WITH HIGHS ONLY IN THE LOWER 40S AND LOWS IN THE LOWER
20S. PRECIP AMOUNTS LIKELY TO BE ON THE LIGHT SIDE WITH UPPER
TROUGH WEAKENING AS IT MOVES ACROSS THE SRN ROCKIES. WE EXPECT A
REINFORCING SHOT OF COLD AIR SOMETIME DURING THE WEEKEND WHICH
SHOULD KEEP TEMPS WELL BELOW NORMAL AND MAY BRING ANOTHER CHANCE
FOR WINTRY PRECIP IF AN WHEN UPPER-LEVEL SUPPORT ARRIVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        34  63  29  65  34 /   0   0   0   0   0
TULIA         37  61  31  65  34 /   0   0   0   0   0
PLAINVIEW     35  62  32  66  35 /   0   0   0   0   0
LEVELLAND     37  66  32  67  35 /   0   0   0   0   0
LUBBOCK       39  66  33  68  37 /   0   0   0   0   0
DENVER CITY   39  70  34  69  36 /   0   0   0   0   0
BROWNFIELD    40  69  33  68  36 /   0   0   0   0   0
CHILDRESS     39  65  35  67  37 /   0   0   0   0   0
SPUR          41  67  37  70  39 /   0   0   0   0   0
ASPERMONT     44  67  38  71  40 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/16
Hazardous weather outlook, Nov 30, 5:51 AM CST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
551 AM CST SAT NOV 30 2013

TXZ021>044-011200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
551 AM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Briscoe

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483865, 483866, 483867, 483868, 483869, 483870, 483871, 483872, 483873, 483874, 483875, 483876, 483877, 483878, 483879, 483880, 483881, 483882, 483883, 483884, 483885, 483886.